I really have no faith in my prescribing doctor but I was given Cymbalta after landing in a psych hospital due to severe depression. The doctor there put me on 30mgs of Cymbalta and it has def helped back pain tremendously!!! However, I am still struggling with zero energy, lethargy, lack of any interests previously rewarding. I don't feel like dressing, getting out of my house, really no interests in doing anything at all. I don't know what to do. I tend to have anxiety but quit taking xanex due to abuse. I just want to find what will help me get back to the person I used to be, outgoing, energetic, fun, a real go getter. Now I barely can get anything done without forcing myself. I don't really have suicidal thoughts but just thoughts of despair, the feeling that I'll always have to live this way. I don't trust doctors in their knowledge of how to treat me. I'm at my wits end and have not having a life. Please, any suggestions. I have thought about upping my dosage to 60mgs per day but don't know if that's the answer. I haven't had side effects as described by many people.
4 Nov 2009
With few exceptions, I thought I was reading a question I would have written!
Like you, I was introduced to Cymbalta in a psych hospital. I landed in there due to suicidal ideations, clinical depression, mood disorder (whatever that is), and possible bipolar. Upon my release, my psychiatrist continued me on Cymbalta therapy, which gradually increased to 30mg three times per day (i.e., 90mg/day). While I had severe hip pain, I never experienced relief from it with Cymbalta.
You mention having quit Xanax, due to abuse. Well, kudos to you! You should be very proud of yourself for doing this, and please continue to pride yourself in your ability to keep away from it. I spent two weeks in a rehab center for 30+ year alcohol abuse, and met many folks there who were trying to quit Xanax. I know this is no easy task. I bring this up because I remain sober, and continue to pride myself with my sobriety, as I am suggesting you do as well, with respect to your prior Xanax abuse.
Regarding your lethargy/fatigue - you might want to consider being tested for anemia, and also to evaluate your diet, in terms of getting proper nutrition.
Of course, pain sucks big time no matter how you slice it, pardon my French. I find one of the really unpleasant (and probably most unknown or ignored) facets of it is its subjection to the suspicion, sarcasm, or disdain of non-sufferers. What a wonderful way to really bring someone who is already feeling depressed from chronic pain even further down into the depths of despair, thank-you very much!
Back to the Cymbalta. Everyone reacts differently. I ultimately decided to drop back to 60mg/day earlier this year. I've always claimed that I really don't notice any therapeutic benefit from taking Cymbalta, but when I've stopped taking it or reduced the amount below 60mg/day, my partner states that he notices I become quite sad, or cry easily over the most ridiculous things (often things that aren't even sad, but cute or something!).
Follow how others respond to your question - the opinion of the masses are probably more helpful than the opinion of the individual!
My thoughts and prayers are with you. Please hang in there and start celebrating the fact that you knocked off the Xanax!!! Way to go!!!
20 Dec 2010
I have been on cymbalta 60mg for years now. It has been the best drug for my depression; then... my husband (a Viet Nam Vet with degenerative back issues and LOTS of pain) got a Rx from his psychiatrist for cymbalta for the pain; and it really helped. The Rx was for 180 mg.(unheard of!!! ) It didn't help him any more than the original 90 mg. prescribed so they backed off to 90mg again. Knowing it was safe to take 90mg I got my DOCTOR TO UP MY DOSAGE to the 90mg. and it TOTALLY took away ALL of my depression. Haven't felt this good in 20 years. About the same time I went on Nuvigil for narcaleptcy. For me, they work together, taking away the depression and sleepiness and mental fog and making me feel like a person again. Hope this helps. Be sure and get your dr's approval before increasing your dosage... and your right, you have to have a dr. that includes you in your treatment. It's your body, who knows better than you if things are helping or not. I've gone through a lot of doctors to find the ones I have but it's definately worth it.
3 Nov 2009
Sounds like you need to get your back pain in control first and all the other will fall into place. Find a physician in your area that can give you Subutex for the pain. You can find a physician that can prescribe this through the NAABT.org. Most physicians do not have a lic. to prescribe that. That site will talk about Suboxone but you do not need that. But it is the same doctor that can prescribe the Subutex according to law.
I know you will make it, but if you do not trust your physician then you can not move forward.
I wish you the best.
P.S. Do not up your medicine as this will show you do not follow direction of your physician and trust will go out the window. If you want to up it, call your doctor.
13 Jan 2010
OMG when I read your post here, I thought I had written it.I too was prescribed Cymbalta by a Psych as an outpatient at a Psych Hospital. I went to him to seek help to get off Oxycontin
He prescribed it for depression but also for pain from CFS, but he did NOT say it would help for the pain I have in my leg caused by permanent damage to nerves in my spine, and other pinched nerves. For that he suggested cortizone shots. I declined.
He started me at60mgs, but I was soooo sick I quit it in 3days. 4mons later my own Dr. talked me into try again but at 30mg. It appears to be working,for the all over bone and muscular pain from the CFS, I have to take it only at bedtime or I am falling asleep, but now find that in the morning I can move, get up without pain. But as for the depression, I too have the same complaints of more lethargy, no energy, no drive, no nothing, hard to remember what just to feel happy felt like. no I don't have suicidal thoughts but do think I could care less if I died, does that make any sense. It's like I feel froze, unable to think to function. So if it's working I hate to think how I would be feeling without them !
I went back to Dr. and now she has up dose to 30 one day and 60 next etc. for next 2months. and has insisted that I get out of house daily to get sunshine and a short walk.
Not as easy as it sounds when you don't even want to get dressed, and the pain in my leg makes walking miserable.
I do believe that so much of the depression is a result of living and dealing daily with pain, and yes while the Oxy does take care of that, it is also a major cause for depression.
Have you ever had Subutex or Suboxone recommended to you? I suggest you do some reading here on Drugs.com. I wish I had heard of it before the Oxy ! It works but without the complications. Pls check it out, take care and God Bless
29 Jun 2011
I take the maximum dose of Cymbalta- 120mg. My depression sounds just like you describe yours. I've been taking Cymbalta for 4 years and at this dose for about 2 years. I'm happy to tell you that my quality of life is like it used to be- almost. But I no longer have that agonizing twisted knot inside and my brain telling me over and over what a lazy, worthless, disappointment to my family, pathetic loser I am. It doesn't do anything for pain management, that is treated otherwise - but so what?! I haven't sat on my couch unable to get up, or do anything in ages. I would cry and cry and I just wanted to be able to do something, anything! I didn't shower, couldn't/didn't eat much and my husband didn't think I loved him anymore! I wish there was a greater understanding about depression, when I hear someone say it isn't real, they just have the blues, feeling sorry for themselves etc... I think how ignorant they sound. Complete idiots. Anyway, talk to your doctor, raise your dose! I've had little to no side effects. Good luck!
- Cymbalta Information for Consumers
- Cymbalta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been on 60mg Cymbalta bid for several years. My bipolar 2/generalized anxiety disorder has been very well controled. Now my primary doctor ...
7 answers • 1 Feb 2010
4 answers • 29 Apr 2010
I take 60 mg. My doctor and I feel I needed to increase to 90 a day... my question is, my increase I just started about a week ago... how long should ...
4 answers • 10 Mar 2011
Hi, newbie here. Was diagnosed with Myalgic Encephalomyelitis/Chronic Fatigue Syndrome for 20 years. Then it was thought that I may have A.D.D. Then ...
5 answers • 7 May 2012
I have chronic fatigue. Feel tired every second of every day. Just wondering if Lexapro helps fatigue.
2 answers • 11 Nov 2015